PURPOSE. To evaluate the corneal complications associated with the combined use of non-steroid anti-inflammatory drugs (NSAIDs) and topical steroids following vitreoretinal surgery. METHOD. Description of corneal lesions in three patients after vitrectomy with use of topical ketorolac and prednisolone acetate. RESULTS. Three eyes of three patients developed an atrophic central corneal ulcer with stromal thinning following a pars plana vitrectomy under local anesthesia. Lesions were asymptomatic and were found during a routine examination 2, 3, and 8 weeks after surgery, respectively. Surgical indications were as follows: a preretinal membrane, choroidal neovascularization, and massive uveal effusion following cataract surgery. Topical postoperative treatment was as follows: ketorolac 4 times a day, a combination of prednisolone acetate, polymyxin B, and neomycin 6 times a day, and 1% cyclopentolate 3 times a day. Suspension of ketorolac and ocul ar occlusion led to the resolution of corneal lesions between 2.5 and 3 months later, yielding a central superficial scarring, which showed no changes after a follow-up of 3 years. CONCLUSIONS. Toxic keratolysis may appear as a secondary effect of the combined use of topical NSAIDs and steroids following vitreo retinal surgery and must be taken into account in the differential diagnosis of postoperative corneal lesions.
Eur J Ophthalmol 2006; 16(4): 582 - 587
Article Type: ORIGINAL RESEARCH ARTICLE
M.T. Alvarez, M.S. Figueroa, M.A. Teus